Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 103, NWS Springfield, MO

August 27, 2006Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 27, 2006, 1:51 PM CDT for Shannon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 1:51 PM CDT (18:51 UTC)
Expired
Aug 27, 2006, 7:45 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Shannon County, MO

The radar

The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 271853
FFWSGF
MOC203-280045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
151 PM CDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 745 PM CDT

* AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EMINENCE   
  AND AKERS

RAINFALL IN CENTRAL AND NORTHERN PORTIONS OF SHANNON COUNTY HAS 
EXCEED THREE INCHES THIS MORNING AND ADDITIONAL RAINFALL AMOUNTS OF 
TWO TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA THIS AFTERNOON.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3698 9167 3697 9123 3708 9123 3710 9102
      3716 9106 3718 9111 3719 9114 3726 9117
      3741 9119 3742 9166

$$

GAGAN
2 follow-up statements
000 
WGUS73 KSGF 272253
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
551 PM CDT SUN AUG 27 2006

MOC203-280045-
SHANNON MO-
551 PM CDT SUN AUG 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR
SHANNON COUNTY...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT ANOTHER ROUND OF THUNDERSTORMS PRODUCING TORRENTIAL DOWNPOURS 
WAS AFFECTING SOUTHERN PORTIONS OF SHANNON COUNTY. THESE 
THUNDERSTORMS ARE PRODUCING ONE TO TWO INCHES OF RAIN PER HOUR. THIS 
VERY HEAVY RAINFALL WILL LIKELY LEAD TO FLOODING OF LOW WATER 
CROSSINGS AND OTHER LOW LYING AREAS IN SOUTHERN SHANNON COUNTY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD...IT ONLY TAKES 
SEVERAL INCHES OF SWIFTLY FLOWING WATER TO FLOAT MOST VEHICLES.

LAT...LON 3698 9167 3697 9123 3708 9123 3710 9102
      3716 9106 3718 9111 3719 9114 3726 9117
      3741 9119 3742 9166

$$

IZZI
000 
WGUS73 KSGF 280047
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 PM CDT SUN AUG 27 2006

MOC203-280051-
SHANNON MO-
747 PM CDT SUN AUG 27 2006

...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 745 PM CDT 
FOR SHANNON COUNTY...

NO REPORTS OF FLOODING HAVE BEEN RECEIVED BY LOCAL LAW ENFORCEMENT 
OFFICIALS...AND SEVERAL CALLS TO AREA BUSINESSES INDICATE THAT NO 
FLOODING WAS OBSERVED IN SHANNON COUNTY. RADAR ESTIMATES INDICATE 
THAT TWO TO THREE INCHES OF RAIN HAS FALLEN OVER SOUTHERN SHANNON 
COUNTY...AND WHILE WE HAVE RECEIVED NO REPORTS OF FLOODING IT IS 
STILL POSSIBLE THAT SOME RURAL LOW WATER CROSSINGS MAY BE FLOODED. 
IF TRAVELING ACROSS SOUTHERN SHANNON COUNTY THIS EVENING BE ON THE 
LOOK OUT FOR HIGH WATER IN LOW SPOTS.

LAT...LON 3698 9167 3697 9123 3708 9123 3710 9102
      3716 9106 3718 9111 3719 9114 3726 9117
      3741 9119 3742 9166

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:21 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 27, 1:21 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT SUN AUG 27 2006

UPDATED AVIATION SECTION

.UPDATE...

AN UPPER LEVEL SHORT WAVE TROUGH IS CURRENTLY CROSSING SOUTHEASTERN
KANSAS. THE COMBINATION OF THIS FEATURE AND A SURFACE FRONTAL
BOUNDARY HAVE RESULTED IN SHOWER AND THUNDERSTORM DEVELOPMENT. A
LINE OF THUNDERSTORMS HAS DEVELOPED IN RESPONSE TO THE BEST FORCING
AND EXTENDS FROM POLK COUNTY...SOUTH INTO BARRY COUNTY. POPS WERE
RAISED INTO THE HIGH LIKELY/CATEGORICAL RANGE TO COVER THIS. POPS
WERE ALSO RAISED FARTHER EAST FOR THIS AFTERNOON AS THE LINE PUSHES
THROUGH THIS REGION.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED FOR THE REMAINDER OF
TODAY OVER CENTRAL MISSOURI WITH THE SURFACE FRONT IN THE PROXIMITY.
ALTHOUGH THE ATMOSPHERE WILL STABILIZE WITH THE CURRENT LINE OF
CONVECTION...SOME REDEVELOPMENT WILL BE POSSIBLE OVER SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON.

INSTABILITY WILL BE SOMEWHAT LIMITED TODAY DUE TO THE AMOUNT OF
CLOUD COVER. STILL EXPECT A MINIMAL SEVERE WIND GUST THREAT THIS
AFTERNOON AND EVENING...ESPECIALLY IN AREAS THAT SEE SOME BREAKS IN
THE CLOUD COVER. PLENTY OF MOISTURE REMAINS IN THE LOWER AND MIDDLE
LEVELS OF THE ATMOSPHERE...SUPPORTING THE THREAT FOR HEAVY RAINFALL.

SCHAUMANN

&&

.PREV DISCUSSION...648 AM.
THUNDERSTORM COMPLEXES TONIGHT ARE SLIGHTLY SOUTH OF WHERE THEY WERE
LAST NIGHT WITH THE MAIN FRONTAL BOUNDARY STILL NORTHWEST OF OUR
FORECAST AREA. TONIGHTS THUNDERSTORMS SEEMS TO BE AIDED BY
INSTABILITY BOUNDARY LEFT OVER FROM SATURDAY ACTIVITY.
HOWEVER...REGIONAL PROFILERS ARE NOT DEPICTING A SIGNIFICANT LOW
LEVEL JET WHICH WILL LIKELY PRECLUDE AN AREA OF PERSISTENT
THUNDERSTORM ACTIVITY FOR OUR REGION THIS MORNING. EVEN AS OF 1
AM...OVERALL CONVECTION TRENDS SEEMS TO BE DECREASING.
THEREFORE...EARLY MORNING FORECAST WILL BE HIGHLY DEPENDENT ON
COMPLEX OF THUNDERSTORMS ACROSS CENTRAL OKLAHOMA AND IF THEY CAN
CONTINUE THEIR PERSISTENCE...AND MOVE NORTHEAST TOWARD EASTERN
OKLAHOMA/WESTERN ARKANSAS TOWARD SUNRISE.

IN ADDITION...THUNDERSTORMS HAVE DEVELOPED ALONG 85H BOUNDARY ACROSS
CENTRAL KANSAS AND NORTHERN MISSOURI DURING THE LAST COUPLE OF
HOURS. WILL LEAN TOWARD THE GFS SOLUTION IN THE SHORT TERM WHICH
CONTINUES CONVECTION DURING THE NEXT TWO DAYS...ESPECIALLY AS THE
MAIN WAVE MOVES THROUGH MONDAY.

ALTHOUGH THE OVERALL PATTERN CHANGE SEEMS TO BE EVIDENT...THE
MID/UPPER LOW ACROSS THE ROCKIES REMAINS A MAJOR FACTOR BY
TUESDAY/WEDNESDAY AS CURRENT MODEL TRENDS INDICATE THIS SYSTEM CUT
OFF AROUND THE MIDWEST/WESTERN OHIO VALLEY. GIVEN THE CURRENT
STRENGTH OF THIS SYSTEM ALONG WITH THE AMOUNT OF CONVECTION ACROSS
THE ROCKIES TONIGHT...I BELIEVE WE NEED TO SLOW THE PROGRESSION OF
THE MEAN PATTERN CHANGE BY LATE IN THE WEEK. THIS WILL LIKELY
CONTINUE THE DRY EAST/NORTHEASTERLY FLOW AT THE SURFACE DUE TO THE
STRONG RIDGE CENTERED ACROSS THE GREAT LAKES. LATER SHIFTS WILL NEED
TO REFLECT ON TEMPERATURES AND HOLD OFF ON PRECIPITATION CHANCES
RETURNING BY FRIDAY/SATURDAY.

JLT

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND KSGF THROUGH ABOUT
21Z. MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED WITH THESE
STORMS. SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN CONTINUE OVER
ALL OF SOUTHWEST MISSOURI THROUGH THE OVERNIGHT HOURS. ALTHOUGH VFR
WILL BE THE PREVAILING CATEGORY...LOCAL MVFR CONDITIONS CAN BE
EXPECTED WITH THUNDERSTORMS. ALL THUNDERSTORMS WILL ALSO BE CAPABLE
OF PRODUCING GUSTY AND ERRATIC WINDS. PREVAILING WINDS WILL
OTHERWISE BE LIGHT AND VARIABLE.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 27, 12:42 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1242 PM CDT SUN AUG 27 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1242 PM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING WIND GUSTS UP TO 60 MPH...FREQUENT CLOUD
 TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.

AREAS AFFECTED AND TIMING:

 SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
 AFTERNOON AND EVENING EAST OF A ROLLA TO HOUSTON TO WEST PLAINS
 LINE. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
 ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE REMAINDER OF THE
 MISSOURI OZARKS THROUGH TONIGHT.

DISCUSSION:

 LARGE SCALE ASCENT ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL
 OVERSPREAD THE REGION THIS AFTERNOON. THE ATMOSPHERE HAS BECOME
 MODERATELY UNSTABLE OVER SOUTH CENTRAL AND SOUTHEAST MISSOURI EARLY
 THIS AFTERNOON...WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION
 REMAINING. SCATTERED THUNDERSTORMS ARE ALREADY ONGOING IN THIS
 AREA...WITH ADDITIONAL DEVELOPMENT EXPECTED EARLY THIS AFTERNOON.
 SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60
 MPH AND HAIL TO THE SIZE OF PENNIES.

 MEANWHILE...A LINE OF THUNDERSTORMS CURRENTLY OVER SOUTHWEST
 MISSOURI WILL PUSH EAST INTO SOUTH CENTRAL MISSOURI BY THE MIDDLE
 OF THE AFTERNOON. AS THIS LINE ENCOUNTERS MORE INSTABILITY...AN
 INCREASE IN STORM STRENGTH WILL BE POSSIBLE. SOME OF THESE STORMS
 WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH AND HAIL TO THE
 SIZE OF PENNIES.

 OTHER ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER
 EXTREME SOUTHEASTERN KANSAS AND THE REST OF THE OZARK REGION LATE
 THIS AFTERNOON AND THIS EVENING. ISOLATED WIND GUSTS TO 60 MPH WILL
 BE POSSIBLE WITH THE STRONGER STORMS.

 ABUNDANT LOW AND MIDDLE LEVEL MOISTURE IN THE ATMOSPHERE AND A
 GENERALLY SLOW MOVEMENT OF THUNDERSTORMS WILL RESULT IN A THREAT
 FOR HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...
 ESPECIALLY IN AREAS THAT HAVE RECEIVED HEAVIER RAINFALL OVER THE
 PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

 AS THE COLD FRONT STALLS OUT OVER SOUTHERN MISSOURI...THIS FEATURE
 WILL CONTINUE TO BE A FOCUS FOR ADDITIONAL THUNDERSTORMS MONDAY AND
 MONDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS CAN NOT BE RULED
 OUT...ESPECIALLY IF THE ATMOSPHERE OVER THE REGION CAN BECOME
 SUFFICIENTLY UNSTABLE MONDAY AFTERNOON...IN RESPONSE TO DAYTIME
 HEATING.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED EAST OF HIGHWAY 65 AND SOUTH
 OF INTERSTATE 44 THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN/CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:01 PM CDTFlash Flood WarningSGFNewton6 hr
Aug 27, 3:34 PM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more13 hr
Aug 27, 4:22 PM CDTFlash Flood WarningSGFHowell6 hr
Aug 27, 4:49 PM CDTSevere Thunderstorm WarningSGFDent, Phelps37 min
Aug 27, 4:56 PM CDTFlash Flood WarningSGFOregon5 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.